Missouri, 2008

Tornado and Flash Flooding in Missouri, June 19 to 20, 2008

June 19 to 20, 2008 · NWS SGF · 38 events in 12 counties and zones

A supercell thunderstorm tracked north to south along the Highway 65 corridor producing damaging winds and hail up to the size of baseballs. As this storm moved into the Springfield area, an EF-1 tornado developed and caused damage to furniture stores on the east side of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$485,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A supercell thunderstorm tracked north to south along the Highway 65 corridor producing damaging winds and hail up to the size of baseballs. As this storm moved into the Springfield area, an EF-1 tornado developed and caused damage to furniture stores on the east side of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 19, 11:42 AM CST, 33 minutes earlier.

Area forecast discussion, Jun 19, 11:42 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CDT THU JUN 19 2008

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS WITH THIS FORECAST PACKAGE WILL BE WITH PRECIPITATION
CHANCES AS WE REMAIN IN NORTHWEST FLOW DURING THE SHORT TERM PERIOD.

MAIN MCS ACTIVITY THIS MORNING WAS CENTERED FURTHER WEST THAN LAST
NIGHT AND WAS AFFECTING WESTERN KANSAS/OKLAHOMA INTO NORTHWEST
TEXAS. A SECONDARY AREA OF CONVECTION WAS PUSHING SOUTHEAST ACROSS
WESTERN NEBRASKA.

SHORT RANGE MODELS CONTINUE TO STRUGGLE WITH TIMING OF SHORTWAVE
ENERGY AND PRECIPITATION CHANCES ACROSS THE AREA. IT APPEARS AS IF
MOST OF THE CONVECTION WILL REMAIN WEST OF THE AREA
TODAY...ESPECIALLY THIS MORNING BEFORE INCREASED CHANCES DURING
THE AFTERNOON. ANOTHER SHORTWAVE WILL TAKE AIM AT THE AREA TONIGHT
INTO FRIDAY MORNING WHICH WILL LIKELY PROVIDE THE BEST OPPORTUNITY
FOR PRECIPITATION OVER THE CWA. HAVE GENERALLY UNDERCUT THE HIGH
MOS POPS FROM TODAY THROUGH FRIDAY TIME PERIOD DUE TO CONTINUED
UNCERTAINTY IN THE MODEL PERFORMANCE. BEST COVERAGE WILL STILL
LIKELY REMAIN TO THE WEST OF THE CWA SO WILL HAVE MY HIGHEST POPS
IN THE WESTERN CWA.

MAIN SHORTWAVE SHOULD PUSH SOUTH OF THE AREA ON FRIDAY WITH RIDGE
BUILDING FURTHER EAST HEADING INTO THE WEEKEND. FLY IN OINTMENT
MAY BE WITH SHORTWAVE ENERGY THE GFS ID BRINGING INTO EASTERN
MISSOURI ON SUNDAY.  HAVE LEFT DRY FOR NOW BUT WILL NEED TO BE
MONITORED.

SHOULD SEE A WARMING TREND OVER THE WEEKEND AND INTO EARLY NEXT
WEEK AS RIDGE BUILDS INTO THE REGION WITH TEMPERATURES HEADING TO
MORE NORMAL READINGS FOR THIS TIME OF YEAR.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...THE AREA HAS DESTABALIZED EARLY THIS
AFTERNOON WITH LITTLE OR NO CAP IN PLACE. THIS HAS CAUSED ISOLATED
THUNDERSTORMS TO DEVELOP INVOF SGF...AND A FEW ARE BEGINNING TO
DEVELOP IN THE JLN AREA AS WELL. THIS WILL LIKELY PERSIST THROUGH
THE AFTERNOON AND INTO THE EVENING HOURS BEFORE EVENTUALLY DYING
OFF. A CONVECTIVE COMPLEX WILL LIKELY INITIATE OVER NEBRASKA AND
KANSAS...AND MOVE SOUTH SOUTHEAST OVERNIGHT. THIS WILL LIKELY
IMPACT BOTH SGF AND JLN WITH THUNDERSTORMS...AS WELL AS LOWERED
CEILINGS WITH THE STORMS...AND POTENTIALLY IN THE WAKE OF THE
ACTIVITY AS WELL. AT THIS TIME...IT LOOKS TO CLEAR OUT BY AT
LEAST 15Z.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 19, 12:04 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT THU JUN 19 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
104 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP EAST OF HIGHWAY
65 THIS AFTERNOON INTO THE EVENING HOURS...WITH ISOLATED THUNDERSTORMS
POSSIBLE WEST OF HIGHWAY 65. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. A
FEW OF THE STRONGER STORMS MAY BECOME MARGINALLY SEVERE.

THUNDERSTORM CHANCES WILL INCREASE LATER TONIGHT AS AN UPPER
DISTURBANCE MOVES TOWARDS THE REGION. WHILE AN ISOLATED STRONG TO
SEVERE STORM CAN NOT BE RULED OUT...WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL CONTINUE INTO FRIDAY AS A FRONTAL
BOUNDARY MOVES THROUGH THE AREA. SEVERE STORMS ARE NOT EXPECTED
AT THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE DURING THE MIDDLE HALF OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Special weather statement, Jun 19, 11:25 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 PM CDT THU JUN 19 2008

MOZ055-068-069-191800-
HICKORY MO-CAMDEN MO-BENTON MO-
1225 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HICKORY...SOUTHEASTERN
BENTON AND WESTERN CAMDEN COUNTIES UNTIL 100 PM CDT...

AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF HERMITAGE...MOVING EAST
AT 18 MPH.

A SECOND STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF HERMITAGE.

PEOPLE IN NORTHEASTERN HICKORY...SOUTHEASTERN BENTON AND WESTERN
CAMDEN COUNTIES...INCLUDING THE CITY OF MACKS CREEK...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 16 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Hickory

When
June 19, 12:15 PM CST
Where
Hickory County, 1.29 mi ENE of Nemo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.880, -93.260

Hail, Hickory

When
June 19, 12:16 PM CST
Where
Hickory County, 0.88 mi NE of Hermitage
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.940, -93.320

Hail, Hickory

When
June 19, 12:40 PM CST
Where
Hickory County, Pittsburg
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.830, -93.300

Hail, Polk

When
June 19, 12:56 PM CST
Where
Polk County, 1.29 mi ENE of Mohawk Corner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.760, -93.300

Hail, Polk

When
June 19, 1:23 PM CST
Where
Polk County, 1.38 mi S of Half Way
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.600, -93.250

Hail, Polk

When
June 19, 1:31 PM CST
Where
Polk County, 1.78 mi WNW of Schofield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.560, -93.250

Thunderstorm Wind, Polk

When
June 19, 1:31 PM CST
Where
Polk County, 1.78 mi WNW of Schofield
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.560, -93.250

Hail, Dallas

When
June 19, 1:55 PM CST
Where
Dallas County, 0.88 mi NW of Olive
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.460, -93.160

Hail, Polk

When
June 19, 1:57 PM CST
Where
Polk County, 1.76 mi SE of Pleasant Hope
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.450, -93.260

Thunderstorm Wind, Polk

When
June 19, 1:57 PM CST
Where
Polk County, 1.76 mi SE of Pleasant Hope
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.450, -93.260

Thunderstorm wind gusts blew a roof off of a barn.

Thunderstorm Wind, Polk

When
June 19, 1:57 PM CST
Where
Polk County, 1.76 mi SE of Pleasant Hope
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.450, -93.260

Tornado, Greene

When
June 19, 2:30 PM CST to 2:32 PM CST
Where
Greene County, 0.71 mi N of Sgf Downtown Arpt to 0.82 mi ESE of Sgf Downtown Arpt
Rating
EF1
Path length
1.25 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
37.230, -93.228

A National Weather Service storm survey revealed that an EF-1 tornado impacted a section of east Springfield. The tornado and its damaging rear flank downdraft tracked along the Highway 65 corridor, damaging numerous businesses and a few homes. Furniture Row sustained damage as a large section of the roof fell into the Sofa Mart.

Hail, Texas

When
June 19, 2:31 PM CST
Where
Texas County, 0.55 mi W of Bendavis
Measured
1 in hail
Reported by
Public
Coordinates
37.300, -92.210

Thunderstorm Wind, Greene

When
June 19, 2:32 PM CST
Where
Greene County, 0.33 mi NNW of Sgf Downtown Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Amateur Radio
Coordinates
37.224, -93.233

The rear flank downdraft of a tornadic supercell caused roof damage and blew in some doors at an industrial building located at the intersection of Division and Belcrest.

Thunderstorm Wind, Greene

When
June 19, 2:32 PM CST
Where
Greene County, 1.77 mi SW of Sgf Downtown Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.200, -93.250

Hail, Greene

When
June 19, 2:36 PM CST
Where
Greene County, 1.38 mi S of Sgf Downtown Arpt
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.200, -93.230

Thunderstorm Wind, Greene

When
June 19, 2:39 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.200, -93.290

Hail, Greene

When
June 19, 2:40 PM CST
Where
Greene County, 1.77 mi SW of Sgf Downtown Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.200, -93.250

Hail, Greene

When
June 19, 2:42 PM CST
Where
Greene County, 1.38 mi S of Sgf Downtown Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.200, -93.230

Thunderstorm Wind, Greene

When
June 19, 2:45 PM CST
Where
Greene County, 0.86 mi SE of Sgf Downtown Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.210, -93.221

Thunderstorm wind gusts snapped a 36 inch diameter tree at its base. The tree was located near Farm Road 132.

Thunderstorm Wind, Greene

When
June 19, 2:45 PM CST
Where
Greene County, 1.65 mi W of Langston
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.180, -93.260

Hail, Greene

When
June 19, 2:46 PM CST
Where
Greene County, 1.49 mi NNE of Mumford
Measured
2.75 in hail
Reported by
Public
Coordinates
37.200, -93.210

Baseball size hail was observed at the intersection of Chestnut Expressway and Highway 65.

Thunderstorm Wind, Christian

When
June 19, 2:50 PM CST
Where
Christian County, 2.31 mi ENE of Cassidy
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.080, -93.210

Thunderstorm wind gust downed a large tree near the Millwood Golf Course.

Thunderstorm Wind, Greene

When
June 19, 2:50 PM CST
Where
Greene County, 1.38 mi N of Mumford
Measured
60 kt (69 mph) estimated gust
Property damage
$300,000
Reported by
Amateur Radio
Coordinates
37.200, -93.220

Major tree and power line damage occurred within a neighborhood in east Springfield. This damage was due to the rear flank downdraft winds of a tornadic supercell. Several homes also experienced damage from large trees falling into them.

Thunderstorm Wind, Greene

When
June 19, 2:58 PM CST
Where
Greene County, 1.38 mi N of Sgf Downtown Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.240, -93.230

Thunderstorm Wind, Christian

When
June 19, 3:00 PM CST
Where
Christian County, 1.54 mi NNE of Ozark Airpark Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.070, -93.218

Thunderstorm wind gusts downed a large tree near the intersection of Highway J and Highway NN.

Thunderstorm Wind, Christian

When
June 19, 3:13 PM CST
Where
Christian County, 0.64 mi N of Ozark Airpark Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.059, -93.231

A 61 knot wind gust was estimated at the intersection of Highway 65 and Highway CC.

Hail, Taney

When
June 19, 3:15 PM CST
Where
Taney County, 1.49 mi NNW of Forsyth
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -93.130

Thunderstorm Wind, Benton

When
June 19, 7:05 PM CST
Where
Benton County, 2.76 mi N of Warsaw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.290, -93.380

Thunderstorm Wind, Morgan

When
June 19, 7:40 PM CST
Where
Morgan County, 0.88 mi SW of Gravois Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.310, -92.830

Thunderstorm Wind, Morgan

When
June 19, 7:40 PM CST
Where
Morgan County, 0.88 mi SW of Gravois Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.310, -92.830

Thunderstorm Wind, Morgan

When
June 19, 7:55 PM CST
Where
Morgan County, 0.88 mi SW of Gravois Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.310, -92.830

A large tree was uprooted from thunderstorm wind gusts and landed on a porch of a home.

Thunderstorm Wind, Miller

When
June 19, 8:05 PM CST
Where
Miller County, 2.97 mi SSW of Bagnell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.190, -92.620

A large tree was blown into a power line due to thunderstorm wind gusts.

Flash Flood, Dade

When
June 20, 1:00 AM CST to 3:00 AM CST
Where
Dade County, 2.15 mi SW of Everton to 2.26 mi SW of Everton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.330, -93.750

A section of Highway K at its intersection with Turnback Creek was flooded and impassable to motorists.

Flash Flood, Greene

When
June 20, 1:00 AM CST to 3:00 AM CST
Where
Greene County, 1.08 mi WSW of Republic to 1.04 mi WSW of Republic
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.114, -93.498

Flash flooding occurred over the intersection of Kansas Avenue and Stanton Street.

Hail, Newton

When
June 20, 2:15 AM CST
Where
Newton County, 3.09 mi ESE of Tipton Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.960, -94.370

Hail, Newton

When
June 20, 2:20 AM CST
Where
Newton County, Diamond
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.000, -94.320

Thunderstorm Wind, Newton

When
June 20, 2:20 AM CST
Where
Newton County, Diamond
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.000, -94.320

Thunderstorm wind gusts destroyed a wood fence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111478, 111477, 111479, 111484, 111485, 111486, 111489, 111351, 111487, 111488, 111490, 112029, 111492, 111359, 111473, 111352, 111474, 111353, 111354, 111361, 111475, 111356, 111348, 111365, 111476, 111346, 111350, 111491, 111343, 111481, 111483, 111482, 111480, 112031, 112038, 112039, 112040, 112042.